Alert archive / California / Flash Flood Watches in 2019

Flash Flood Watch 1, NWS Eureka, CA

February 1, 2019Mendocino County, California

NWS Eureka, CA issued this flash flood watch at Feb 1, 2019, 2:28 PM PST for Mendocino County, California. It took effect at Feb 2, 2019, 3:00 AM PST. It was in force for 62 hr.

The area

The counties it named.

The facts

Issued
Feb 1, 2019, 2:28 PM PST (22:28 UTC)
In effect from
Feb 2, 2019, 3:00 AM PST
Expired
Feb 4, 2019, 5:27 PM PST
In force
62 hr
Issued by
NWS Eureka, CA
Flood severity
None

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2019-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2019-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

173 
WGUS66 KEKA 012228
FFAEKA

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Eureka CA
228 PM PST Fri Feb 1 2019

CAZ107-110-113-021030-
/O.NEW.KEKA.FF.A.0001.190202T1800Z-190205T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Trinity-Northwestern Mendocino Interior-
Southeastern Mendocino Interior-
228 PM PST Fri Feb 1 2019

...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
MONDAY AFTERNOON...

The National Weather Service in Eureka has issued a

* Flash Flood Watch for a portion of northwest California,
  including the following areas...the burn scars of the Carr,
  Delta, and Mendocino Complex in Trinity and Mendocino Counties.  

* From Saturday morning through Monday afternoon

* Showers with heavy downpours will be possible across the Carr, 
  Delta and Mendocino Complex burn scar areas.

* Rapid rises on small rivers and creeks, and mud slides or debris
  flows in the vicinity of recent burn scar areas are possible 
  with locally heavy rain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch for a burn area means that conditions may 
develop that lead to flash floods, rock slides and/or debris 
flows. Flash flooding is a very dangerous situation. Do not try to 
cross flooded roadways or creeks. A debris flow of only a few 
inches deep can be powerful enough to move a vehicle off the road.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
8 follow-up statements
349 
WGUS66 KEKA 021032
FFAEKA

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Eureka CA
232 AM PST Sat Feb 2 2019

CAZ107-110-113-022245-
/O.EXT.KEKA.FF.A.0001.190202T1100Z-190205T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Trinity-Northwestern Mendocino Interior-
Southeastern Mendocino Interior-
232 AM PST Sat Feb 2 2019

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH MONDAY AFTERNOON...

The Flash Flood Watch is now in effect for

* a portion of northwest California, including the following
  areas...the burn scars of the Carr, Delta, and Mendocino Complex
  in Trinity and Mendocino counties. 

* Through Monday afternoon

* Showers with heavy downpours will be possible across the Carr, 
  Delta and Mendocino Complex burn scar areas. 

* Rapid rises on small rivers and creeks, and mud slides or 
  debris flows in the vicinity of recent burn scar areas are 
  possible with locally heavy rain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch for a burn area means that conditions may
develop that lead to flash floods, rock slides and/or debris
flows. Flash flooding is a very dangerous situation. Do not try
to cross flooded roadways or creeks. A debris flow of only a few
inches deep can be powerful enough to move a vehicle off the
road.

Monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

$$
569 
WGUS66 KEKA 022243
FFAEKA

Flood Watch
National Weather Service Eureka CA
243 PM PST Sat Feb 2 2019

CAZ107-110-113-030645-
/O.CON.KEKA.FF.A.0001.000000T0000Z-190205T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Trinity-Northwestern Mendocino Interior-
Southeastern Mendocino Interior-
243 PM PST Sat Feb 2 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY AFTERNOON...

The Flash Flood Watch continues for

* A portion of northwest California, including the following 
  areas, Northern Trinity, Northwestern Mendocino Interior, and 
  Southeastern Mendocino Interior. 

* Through Monday afternoon

* Showers with heavy downpours will be possible across the Carr, 
  Delta and Mendocino Complex burn scar areas. 

* Rapid rises on small rivers and creeks, and mud slides or 
  debris flows in the vicinity of recent burn scar areas are 
  possible with locally heavy rain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch for a burn area means that conditions may
develop that lead to flash floods, rock slides and/or debris
flows. Flash flooding is a very dangerous situation. Do not try
to cross flooded roadways or creeks. A debris flow of only a few
inches deep can be powerful enough to move a vehicle off the
road.

Monitor later forecasts and be prepared to take action should
Flash Flood Warnings be issued.

$$
329 
WGUS66 KEKA 030621
FFAEKA

Flood Watch
National Weather Service Eureka CA
1021 PM PST Sat Feb 2 2019

CAZ107-110-113-031430-
/O.CON.KEKA.FF.A.0001.000000T0000Z-190205T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Trinity-Northwestern Mendocino Interior-
Southeastern Mendocino Interior-
1021 PM PST Sat Feb 2 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY AFTERNOON...

The Flash Flood Watch continues for

* A portion of northwest California, including the following 
  areas, Northern Trinity, Northwestern Mendocino Interior, and 
  Southeastern Mendocino Interior. 

* Through Monday afternoon

* Showers with heavy downpours will be possible across the Carr, 
  Delta and Mendocino Complex burn scar areas. 

* Rapid rises on small rivers and creeks, and mud slides or 
  debris flows in the vicinity of recent burn scar areas are 
  possible with locally heavy rain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch for a burn area means that conditions may
develop that lead to flash floods, rock slides and/or debris
flows. Flash flooding is a very dangerous situation. Do not try
to cross flooded roadways or creeks. A debris flow of only a few
inches deep can be powerful enough to move a vehicle off the
road.

Monitor later forecasts and be prepared to take action should
Flash Flood Warnings be issued.

$$
224 
WGUS66 KEKA 031418
FFAEKA

Flood Watch
National Weather Service Eureka CA
618 AM PST Sun Feb 3 2019

CAZ107-110-113-040030-
/O.CON.KEKA.FF.A.0001.000000T0000Z-190205T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Trinity-Northwestern Mendocino Interior-
Southeastern Mendocino Interior-
618 AM PST Sun Feb 3 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY AFTERNOON...

The Flash Flood Watch continues for

* A portion of northwest California, including the following
  areas, Northern Trinity, Mendocino Interior. 

* Through Monday afternoon

* Showers with heavy downpours will be possible across the Carr, 
  Delta and Mendocino Complex burn scar areas. 

* Rapid rises on small rivers and creeks, and mud slides or 
  debris flows in the vicinity of recent burn scar areas are 
  possible with locally heavy rain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch for a burn area means that conditions may
develop that lead to flash floods, rock slides and/or debris
flows. Flash flooding is a very dangerous situation. Do not try
to cross flooded roadways or creeks. A debris flow of only a few
inches deep can be powerful enough to move a vehicle off the
road.

Monitor later forecasts and be prepared to take action should
Flash Flood Warnings be issued.

$$
156 
WGUS66 KEKA 032258
FFAEKA

Flood Watch
National Weather Service Eureka CA
258 PM PST Sun Feb 3 2019

CAZ107-110-113-040700-
/O.CON.KEKA.FF.A.0001.000000T0000Z-190205T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Trinity-Northwestern Mendocino Interior-
Southeastern Mendocino Interior-
258 PM PST Sun Feb 3 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY AFTERNOON...

The Flash Flood Watch continues for

* A portion of northwest California, including the following 
  areas, Northern Trinity, Northwestern Mendocino Interior, and 
  Southeastern Mendocino Interior. 

* Through Monday afternoon

* Showers with heavy downpours will be possible across the Carr, 
  Delta and Mendocino Complex burn scar areas. 

* Rapid rises on small rivers and creeks, and mud slides or 
  debris flows in the vicinity of recent burn scar areas are 
  possible with locally heavy rain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch for a burn area means that conditions may
develop that lead to flash floods, rock slides and/or debris
flows. Flash flooding is a very dangerous situation. Do not try
to cross flooded roadways or creeks. A debris flow of only a few
inches deep can be powerful enough to move a vehicle off the
road.

Monitor later forecasts and be prepared to take action should
Flash Flood Warnings be issued.

$$
307 
WGUS66 KEKA 040658
FFAEKA

Flood Watch
National Weather Service Eureka CA
1058 PM PST Sun Feb 3 2019

CAZ107-110-113-041500-
/O.CON.KEKA.FF.A.0001.000000T0000Z-190205T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Trinity-Northwestern Mendocino Interior-
Southeastern Mendocino Interior-
1058 PM PST Sun Feb 3 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY AFTERNOON...

The Flash Flood Watch continues for

* A portion of northwest California, including the following 
  areas, Northern Trinity, Northwestern Mendocino Interior, and 
  Southeastern Mendocino Interior. 

* Through Monday afternoon

* Showers with heavy downpours will be possible across the Carr, 
  Delta, and Mendocino Complex burn scar areas. 

* Rapid rises on small rivers and creeks, and mud slides or 
  debris flows in the vicinity of recent burn scar areas are 
  possible with locally heavy rain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch for a burn area means that conditions may
develop that lead to flash floods, rock slides and/or debris
flows. Flash flooding is a very dangerous situation. Do not try
to cross flooded roadways or creeks. A debris flow of only a few
inches deep can be powerful enough to move a vehicle off the
road.

Monitor later forecasts and be prepared to take action should
Flash Flood Warnings be issued.

$$
637 
WGUS66 KEKA 041325
FFAEKA

Flood Watch
National Weather Service Eureka CA
525 AM PST Mon Feb 4 2019

CAZ107-110-113-050200-
/O.CON.KEKA.FF.A.0001.000000T0000Z-190205T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Trinity-Northwestern Mendocino Interior-
Southeastern Mendocino Interior-
525 AM PST Mon Feb 4 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON...

The Flash Flood Watch continues for

* A portion of northwest California, including the following
  areas, Northern Trinity, Mendocino Interior. 

* Through this afternoon

* Showers with heavy downpours will be possible across the Carr, 
  Delta, and Mendocino Complex burn scar areas. 

* Rapid rises on small rivers and creeks, and mud slides or 
  debris flows in the vicinity of recent burn scar areas are 
  possible with locally heavy rain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch for a burn area means that conditions may
develop that lead to flash floods, rock slides and/or debris
flows. Flash flooding is a very dangerous situation. Do not try
to cross flooded roadways or creeks. A debris flow of only a few
inches deep can be powerful enough to move a vehicle off the
road.

Monitor later forecasts and be prepared to take action should
Flash Flood Warnings be issued.

$$
780 
WGUS66 KEKA 050127
FFAEKA

Flood Watch
National Weather Service Eureka CA
527 PM PST Mon Feb 4 2019

CAZ107-110-113-050230-
/O.CAN.KEKA.FF.A.0001.000000T0000Z-190205T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Trinity-Northwestern Mendocino Interior-
Southeastern Mendocino Interior-
527 PM PST Mon Feb 4 2019

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of northwest California has
been cancelled as the threat for heavy rain over the burn scar
areas has ended.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this flash flood watch went out at Feb 1, 4:59 AM PST, 9 hours 29 minutes earlier.

Area forecast discussion, Feb 1, 4:59 AM PST, 9 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
459 AM PST Fri Feb 1 2019

.SYNOPSIS...A strong storm system will bring periods of rain and
gusty winds through Saturday, with showers, small hail, and
lowering snow levels Sunday and Monday. Drier weather will return
by Tuesday.

&&

.SHORT TERM (Today thru Sunday night...Low pressure will rapidly
develop well off the N Central California coast today and tonight.
This feature will slow as it approaches the coast late Saturday
and begin to fill. Early this morning, Skies were mostly cloudy
across most of the area as a deep layer moisture increases ahead
of the developing storm system.

Other than some patchy drizzle earlier in the night, conditions
have remained dry across the area. Rains are expected to increase
through the day. Much of the rains into the early afternoon will
be related to warm air advection. More widespread rains will
arrive thereafter, with intensities increasing through the night.
S winds will increase through the day and back to SE, bringing
downslope flow to the coastal plain. This will cut down on QPF
values in these areas, especially in the Humboldt Bay area.

Snow levels will remain high through the day Saturday. As a
result, heavy snows will be confined to elevations above 4500
feet. This will preclude the need for any winter weather products.
Have adjusted forecast snowfall totals during this period down
versus the previous forecast due to changes in the expected snow
ratio (likely fairly low during this period). Isolated
thunderstorms will be possible over the S coastal waters from
Saturday afternoon into Sunday, potentially affecting coastal
Mendocino County.

Precipitation will become more showery in nature by late Saturday.
During this time period, snow levels will be on the way down.
However, a rather potent disturbance will dive into the base of
the upper trough on Sunday. This is expected to ramp precipitation
up a bit during the day Sunday. The combination of this feature
and the lower snow levels may lead to some accumulating snows down
to near 3000 feet by Sunday night. Small hail in showers is also
possible by Sunday night over Del Norte and N Humboldt counties.
/SEC

.LONG TERM (Monday thru Friday)...The extended portion of the
forecast beginning early Monday morning will feature a
continuation of the convective regime expected on Sunday as the
last in a series of upper level troughs moves through the region.
Instability will be less impressive than Sunday, however continued
cold advection characterized by 500 mb temps of -34 to -36 C and
850 mb temps around -6 C will continue to support a threat for
thunderstorms and small hail through Monday afternoon. Snow levels
will fall to around 1000 ft north of Cape Mendocino, leading to
the potential for any small hail to accumulate along the coast.
This impressive CAA will also support snow showers as low as 1000
ft from Del Norte into northern Humboldt. Showers will quickly
taper off behind the trough Monday night, with a building ridge
over the eastern Pacific supporting dry conditions through much of
the next work week. /TDJ

&&

.AVIATION...Shallow moisture resulted in IFR to MVFR conditions at
the forecast terminals overnight. Conditions have been improving
with VFR to MVFR at all forecast terminals as of 12Z. An approaching
frontal system will likely bring light precip later today and
conditions will probably deteriorate into this evening with mostly
MVFR conditions expected. Also, gusty southerly winds will also
start to increase today, primarily at KCEC. Strong southeast winds
aloft will also produce a threat for low level winds, especially for
KUKI tonight.

&&

.MARINE...Southerly winds will increase today, with gales expected
across the southern waters by this afternoon and evening. Models
remained in good agreement with the greatest coverage of gale force
winds in the southern waters tonight as a potent low approaches Cape
Mendo from the SW tonight. The coverage of gales for the northern
waters is much more limited. Models are trending on a more southerly
track of the low on Saturday after the passage of the front. Winds
will most likely start on a downward trend through the day and
eventually fall below advisory level for all waters by Saturday
evening. Guidance continues to indicate a trough following on Sunday
and S-SW winds will probably increase. Seas are expected to become
steep and treacherous late today into tonight due to a combination
of short period wind waves and incoming westerly swell. Seas should
trend down some after the passage of the low to our south on
Sunday.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 5 PM this afternoon to 10 AM Saturday
      for CAZ104-106-109-110-112-113.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 7 AM this morning to 4 PM this
      afternoon for PZZ455.
     Gale Warning from 4 PM this afternoon to 10 AM Saturday
      for PZZ455.
     Small Craft Advisory until 4 PM this afternoon for PZZ470.
     Gale Warning from 4 PM this afternoon to 4 AM Saturday
      for PZZ470.
     Small Craft Advisory until 10 AM this morning for PZZ475.
     Gale Warning from 10 AM this morning to 10 AM Saturday
      for PZZ475.

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Feb 1, 5:53 AM PST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
553 AM PST Fri Feb 1 2019

CAZ102-105-021400-
Del Norte Interior-Northern Humboldt Interior-
553 AM PST Fri Feb 1 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A cold weather system will lower snow levels to 3500 feet on Sunday
and continue to fall to around 1000 feet by Monday morning.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ107-108-111-021400-
Northern Trinity-Southern Trinity-Northeastern Mendocino Interior-
553 AM PST Fri Feb 1 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Heavy high elevation snows are expected late today and tonight. Snow
levels will remain above 5000 feet. Snowfall amounts in these areas
will average around one foot with locally higher amounts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A cold weather system will lower snow levels to 3500 feet on Sunday
and continue to fall to around 1000 feet by Monday morning.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101-103-021400-
Coastal Del Norte-Northern Humboldt Coast-
553 AM PST Fri Feb 1 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Small hail will be possible in heavier showers Sunday night and
early Monday.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ104-106-109-110-112-113-021400-
Southwestern Humboldt-Southern Humboldt Interior-Mendocino Coast-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
553 AM PST Fri Feb 1 2019

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 10 AM
SATURDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Southeast winds will increase this afternoon with gusts up to 50 mph
possible tonight and Saturday morning, particularly at higher
elevations. A Wind Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A cold weather system will lower snow levels to 3500 feet on Sunday
and continue to fall to around 1500 feet by Monday morning.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 2:56 PM PSTWinter Storm WatchEKADel Norte, Humboldt, Mendocino, Trinity24 hr

Nearby

Flash Flood Watches in California, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.